Alert archive / Louisiana / Small Craft Advisories in 2017

Small Craft Advisory 23, NWS Lake Charles, LA

May 3, 2017

NWS Lake Charles, LA issued this small craft advisory at May 3, 2017, 4:10 AM CDT. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
May 3, 2017, 4:10 AM CDT (09:10 UTC)
Expired
May 5, 2017, 1:00 PM CDT
In force
57 hr
Issued by
NWS Lake Charles, LA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this small craft advisory went out at May 2, 11:56 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 2, 11:56 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1156 PM CDT Tue May 2 2017

.DISCUSSION...
06Z

&&

.AVIATION...
Conditions will gradually begin to deteriorate over the next six
hours. Low level cloud cover moving in off the gulf will increase
and expand in response to a northward advancing warm front leading
to MVFR CIGS. The warm front will spawn scattered showers and
thunderstorms by around daybreak across southeast Texas before
expanding east into Louisiana. Some of these storms could become
strong to severe by late morning into the early afternoon. A
second wave of convection in the form of a squall line will begin
to move through the area from northwest to southeast during the
evening hours. Severe storms embedded within the squall line will
be possible as well as very strong and gusty winds along the
leading edge. Went with prevailing TSRA at all sites for the time
being as attempting to time the evolution of the warm front and
the passage of the squall line would be a fruitless endeavor this
far in advance. Expect considerable revisions with future
packages.

Jones

&&

.PREV DISCUSSION... /issued 955 PM CDT Tue May 2 2017/

UPDATE...
No significant changes to the forecast at the moment. The 03/00Z
upper air sounding from KLCH still showed a relatively dry air
mass in place with Precipitable Water value at 0.59 inches and Mid
Level RH at 17 percent. However, as short wave seen on water vapor
imagery moves southeast from the Southern Rockies, low level
southerly winds will increase with a surge of warm and moist air
into the region. Expect activity to start right before sunrise
over the northwest Gulf of Mexico and into lower Southeast Texas
and lower Southwest Louisiana, spreading northeast into the
forecast area during the morning hours.

Already latest sounding showed decent shear values from 0-6 km at
49 knots, with 3-6 km Lapse Rates at 7.5c/km, along with low wet
bulb zero height just under 9k feet. Therefore, as the warm and
moist air is lifted by a progged mid level speed max before
sunrise, a round of showers and a few thunderstorms will develop.
For the stronger activity that can get going, the warm moist air
lifted into the cooler, drier air aloft, with good mid level
shear, there will be the possibility of some hail producers at
first. As the morning progresses, and low level instability
increases, then a better chance for some of the activity to become
surface based, which will then bring into play some low level
rotating cells.

Main squall line is still looking like during the evening hours on
Wednesday, with all modes of severe weather and heavy rainfall.

Rua

PREV DISCUSSION... /issued 634 PM CDT Tue May 2 2017/

DISCUSSION...
00Z TAFS

AVIATION...
A few more hours of clear skies before clouds begin to develop
after midnight in response to an approaching upper low and frontal
system. CIGs will gradually drop to MVFR by early morning. A warm
front will lift north out of the gulf during the morning hours
inducing scattered showers and thunderstorms at BPT, LCH, LFT and
ARA. Some of these storms could be on the strong to severe side
producing strong winds and large hail. Storms will gradually move
to the north by midday impacting AEX. During the evening a squall
line associated with the passing cold front will push through the
area from west to east. Storms within the squall line could be
severe with damaging winds expected to develop along the leading
edge of the line. The squall will likely impact BPT within this
forecast package before impacting sites further east just beyond
this package.

Jones

PREV DISCUSSION... /issued 330 PM CDT Tue May 2 2017/

DISCUSSION...
Mid-afternoon sfc analysis shows high pressure centered over the
sern CONUS while low pressure is noted over sern NM/far wrn
TX...combo of the two providing a somewhat elevated srly flow
across the forecast area at this time. However as noted earlier
the drier wrly flow aloft and its weak capping is cutting off any
cu development with vis imagery/sfc obs showing clear skies
continuing. Water vapor imagery is also showing a strong
shortwave...our next weather maker...crossing the Desert SW/nwrn
Mexico this afternoon, with another weaker disturbance crossing
the Rockies.

No significant changes to previous thinking regarding our coming
rain event. POPs return to the area late tonight as the shortwave
helps deepen the sfc low over TX, in turn pulling a warm front up
the TX coast through the night. Showers/few storms will begin to
develop along this boundary, pushing inland from the swrn zones
through the morning. Meanwhile the disturbance over the Rockies
will continue pushing ewd, pushing through the wrn Gulf region
into Thursday. With forecast soundings indicating moisture
increasing to around 2.0 inches over much of the area, widespread
showers and thunderstorms will develop through the day and into
the night as the low pulls an associated cold front across the
area...likely in the form of a squall line with the frontal
passage. Forecast soundings show good CAPEs, lapse rates, shear
and helicities, especially across the extreme nrn zones where SPC
has placed an enhance risk of severe weather...thus severe mention
was inserted for tomorrow afternoon/evening for these areas.

Other primary concern at the moment, on the heels of our heavy
rain/flooding event over the weekend, is the potential for more
flooding with the heavy rains tomorrow. WPC has placed the entire
forecast area in a slight risk for excessive rainfall tomorrow,
with average QPFs in the 1.5-2.5 inch range for the wrn zones...
rising to 2.0-3.0 inches east of the Sabine. With rainfall amounts
exceeding 5 inches across part of cntl/swrn LA with the past
event and grounds possibly still being fairly moist, the flood
threat tomorrow is real and thus a Flash Flood Watch is being
issued for our LA zones from I-10 nwd, effective noon tomorrow to
12z Thursday.

Showers/storms should come to an end for most of the forecast
area by mid-day Thursday as the front sweeps through the region.
The remainder of the forecast period looks dry on the heels of the
frontal passage as nwrly flow takes over through the column.
Temps will once again be below normal for Thursday night through
Friday night before returning to more seasonal values for the
weekend with sfc high pressure building past the area.

Thanks to WFOs JAN/LIX/HGX/SHV for coordination today.

MARINE...
Long term SCEC headlines were inserted this morning as winds are
progged to increase to 15-20 knots tonight. SCA-criteria winds
look on tap for the outer waters by sunrise Tuesday and expect
advisory headlines to be introduced tonight. A quick shot of
SCA-criteria offshore flow is progged behind the front. No other
flags are anticipated on the coastal waters the remainder of the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  63  78  55 /   0  10  80  80
LCH  83  67  80  58 /   0  20  80  80
LFT  86  68  83  62 /   0  10  80  80
BPT  84  72  82  57 /   0  40  80  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from Wednesday afternoon through Thursday
     morning for LAZ027>033-041>045.

TX...None.
GM...Small Craft Exercise Caution through Friday morning for GMZ470-
     472-475.

     Small Craft Exercise Caution through Thursday evening for GMZ450-
     452-455.

     Small Craft Exercise Caution through late Wednesday night for
     GMZ435.

&&

AVIATION...66
Hazardous weather outlook, May 2, 4:57 AM CDT, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
457 AM CDT Tue May 2 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
457 AM CDT Tue May 2 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

No significant weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong low pressure will be advancing across the plains and into
the Mississippi valley Wednesday. This system will be accompanied
by deep tropical moisture and lift with widespread shower and
thunderstorm activity expected. Rain amounts of 2 to 3 inches will
be common across the forecast area with isolated higher amounts.
Rains will taper off through the overnight hours with the passage
of a cold front. WPC is maintaining a slight risk of rains
exceeding flash flood guidance.

Strong and possibly severe thunderstorms will also be possible.
Damaging winds will be the primary threat, but a few tornadoes
will also be possible. SPC has encompassed the forecast area
within a slight risk of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Wednesday.

GMZ430-432-435-450-452-455-470-472-475-031000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
457 AM CDT Tue May 2 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

No significant weather is anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong low pressure will be advancing across the plains and into
the Mississippi valley Wednesday. This system will be accompanied
by deep tropical moisture and lift with widespread shower and
thunderstorm activity expected. Moderate onshore winds are
expected Wednesday, transitioning to moderate to strong northerly
through the overnight hours with the passage of a cold front.
Winds and seas will remain elevated for Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be required.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:10 AM CDTCoastal Flood AdvisoryLCHCameron20 hr
May 3, 4:10 AM CDTWind AdvisoryLCHAllen, Avoyelles, Cameron, Evangeline, Lafayette, Rapides and 2 more17 hr
May 3, 6:18 AM CDTSpecial Marine WarningLCH87 min
May 3, 6:30 AM CDTSpecial Weather StatementLCHCalcasieu, Cameron75 min
May 3, 6:37 AM CDTSpecial Marine WarningLCH83 min
May 3, 6:55 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis65 min
May 3, 7:25 AM CDTSevere Thunderstorm WarningLCHCameron65 min
May 3, 7:28 AM CDTSpecial Marine WarningLCH92 min
May 3, 7:43 AM CDTSpecial Weather StatementLCHSaint Martin, St. Mary47 min
May 3, 7:48 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis57 min
May 3, 8:05 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin40 min
May 3, 8:09 AM CDTSpecial Marine WarningLCH36 min
May 3, 8:14 AM CDTSpecial Marine WarningLCH61 min
May 3, 8:25 AM CDTSevere Thunderstorm WarningLCHAllen, Evangeline65 min
May 3, 8:30 AM CDTTornado WarningLCHBeauregard45 min
May 3, 8:31 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron59 min
May 3, 8:37 AM CDTSevere Thunderstorm WarningLCHVermilion53 min
May 3, 8:47 AM CDTTornado WarningLCHVermilion28 min
May 3, 8:50 AM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon45 min
May 3, 8:55 AM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Evangeline, Rapides37 min
May 3, 9:11 AM CDTTornado WarningLCHBeauregard, Calcasieu34 min
May 3, 9:12 AM CDTTornado WarningLCHVermilion63 min
May 3, 9:23 AM CDTFlash Flood WarningLCHAcadia, Calcasieu, Jefferson Davis, Vermilion112 min
May 3, 9:25 AM CDTSpecial Marine WarningLCH95 min
May 3, 9:55 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu50 min
May 3, 10:03 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu87 min
May 3, 10:08 AM CDTSpecial Marine WarningLCH52 min
May 3, 10:27 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis46 min
May 3, 10:28 AM CDTSevere Thunderstorm WarningLCHIberia, St. Mary47 min
May 3, 10:29 AM CDTSevere Thunderstorm WarningLCHIberia, St. Mary46 min
May 3, 10:48 AM CDTSevere Thunderstorm WarningLCHAcadia, Calcasieu, Cameron, Jefferson Davis57 min
May 3, 11:05 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion12 days
May 3, 11:11 AM CDTSevere Thunderstorm WarningLCHAcadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Vermilion64 min
May 3, 11:14 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary46 min
May 3, 11:16 AM CDTFlash Flood Warning EmergencyLCHCalcasieu, Jefferson Davis6 hr
May 3, 11:18 AM CDTSpecial Marine WarningLCH57 min
May 3, 11:21 AM CDTFlash Flood WarningLCHAcadia, Iberia, Lafayette, Saint Martin, Vermilion6 hr
May 3, 11:39 AM CDTTornado WarningLCHSaint Martin, St. Mary36 min
May 3, 11:58 AM CDTRiver Flood WarningLCHLafayette, Vermilion8 days
May 3, 11:59 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, Vermilion61 min
May 3, 12:00 PM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary29 min
May 3, 12:06 PM CDTSpecial Weather StatementLCHVernon39 min
May 3, 12:06 PM CDTTornado WarningLCHSaint Martin, St. Mary24 min
May 3, 12:25 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary, Vermilion55 min
May 3, 12:51 PM CDTSpecial Marine WarningLCH54 min
May 3, 1:00 PM CDTFlash Flood WarningLCHBeauregard, Calcasieu5 hr
May 3, 1:14 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary26 min
May 3, 1:47 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary3 hr
May 3, 1:47 PM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis43 min
May 3, 2:11 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu7 days
May 3, 2:35 PM CDTFlash Flood WarningLCHAcadia, Allen, Beauregard, Evangeline, Jefferson Davis, Lafayette and 1 more3 hr
May 3, 2:51 PM CDTRiver Flood WarningLCHCalcasieu5 days
May 3, 4:08 PM CDTFlash Flood WarningLCHAllen, Beauregard, Rapides, Vernon6 hr
May 3, 4:39 PM CDTSpecial Weather StatementLCHAllen36 min
May 3, 5:15 PM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis6 hr
May 3, 5:16 PM CDTSpecial Weather StatementLCHAcadia44 min
May 3, 5:22 PM CDTFlash Flood WarningLCHAcadia, Evangeline, Iberia, Lafayette, Saint Landry, Saint Martin and 2 more6 hr
May 3, 6:01 PM CDTSpecial Weather StatementLCHAcadia, Lafayette, Saint Landry44 min
May 3, 6:08 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin67 min
May 3, 6:21 PM CDTSevere Thunderstorm WarningLCHVernon54 min
May 3, 6:24 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry3 hr
May 3, 6:36 PM CDTTornado WarningLCHSaint Landry, Saint Martin24 min
May 3, 6:39 PM CDTSpecial Marine WarningLCH66 min
May 3, 6:20 AM CDTSpecial Weather StatementLCHHardin, Tyler55 min
May 3, 6:26 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Tyler64 min
May 3, 7:14 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Tyler46 min
May 3, 7:29 AM CDTTornado WarningLCHHardin31 min
May 3, 7:44 AM CDTTornado WarningLCHHardin, Jasper46 min
May 3, 8:33 AM CDTFlash Flood WarningLCHHardin, Jasper, Tyler3 hr
May 3, 9:07 AM CDTFlash Flood WarningLCHJasper, Newton2 hr
May 3, 11:26 AM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler6 hr
May 3, 2:31 PM CDTSpecial Weather StatementLCHTyler44 min
May 3, 5:29 PM CDTFlash Flood WarningLCHJasper, Newton6 hr
May 3, 6:26 PM CDTFlash Flood WarningLCHJasper, Tyler4 hr

Nearby

Small Craft Advisories in Louisiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.